Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 108, NWS Louisville, KY

May 23, 2000Larue County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 23, 2000, 4:26 PM EDT for Larue County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2000, 4:26 PM EDT (20:26 UTC)
Expired
May 23, 2000, 5:00 PM EDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Larue County, KY

The radar

The Louisville radar (KLVX), 52 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 11:15 AM EDTSevere Thunderstorm WatchSPC6 hr
May 23, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr
May 23, 3:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

786 
WUUS53 KLMK 232029
SVRSDF
KYC123-232100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
426 PM EDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LARUE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 500 PM EDT

* AT 425 PM EDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10
  MILES NORTHWEST OF HODGENVILLE...OR ABOUT 40 MILES SOUTH OF
  LOUISVILLE...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HODGENVILLE AROUND 440 PM EDT
  BUFFALO AROUND 445 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY
AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:25 PM EDT, 1 minute earlier.

Area forecast discussion, May 23, 4:25 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
425 PM EDT TUE MAY 23 2000

MUCH SEVERE WEATHER TODAY...NUMEROUS WARNINGS AND WATCHES.

MORE THUNDERSTORMS DEVELOPING AND CENTRAL KENTUCKY AND SOUTHERN
INDIANA REMAINING IN WARM MOIST AIRMASS THROUGH TONIGHT AND INTO
WEDENSDAY. FRONT TO MOVE THROUGH WEDNESDAY NIGHT BRINGING SOMEWHAT
COOLER AND DRIER AIR TO NORTHERN PART OF FORECAST AREA FOR THURSDAY.

NOT MUCH TIME TO DIGEST GUIDANCE AND WILL GO WITH MOS NUMBERS FOR
NOW.

.SDF...NONE
SCHOLZ

In the hours before

Local storm report, May 23, 2:53 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
253 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    HUDSON                    KY   1.75 INCH HAIL
05/23/00   BRECKINRIDGE                   REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          ALSO IN MADRID AND
                                          ROUGH RIVER LAKE.
Local storm report, May 23, 3:03 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
303 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    4 N LEITCHFIELD           KY   TORNADO
05/23/00   GRAYSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 23, 3:30 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    ALBANY                    KY   1.75 INCH HAIL
05/23/00   CLINTON                        REPORTED BY COOPERATIVE
                                          OBSERVER.

0325 PM    PRICEVILLE                KY   TORNADO
05/23/00   HART                           REPORTED BY PUBLIC.
                                          STILL ON GROUND FROM
                                          GRAYSON COUNTY
Local storm report, May 23, 3:55 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    4 N LEITCHFIELD           KY   TORNADO
05/23/00   GRAYSON                        REPORTED BY HAM RADIO
                                          OPERATOR. FACTORY
                                          DESTROYED. HOMES
                                          DESTROYED. POWER IS
                                          OUT. PHONES ARE OUT.
                                          INJURIES, NUMBER
                                          UNKNOWN. ROADS
                                          IMPASSIBLE.
Local storm report, May 23, 4:14 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
414 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    FT KNOX                   KY   .75 INCH HAIL
05/23/00   HARDIN                         REPORTED AT BASE AIRPORT.
Local storm report, May 23, 4:19 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    ELIZABETH TOWN            KY   .75 INCH HAIL
05/23/00   HARDIN                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:09 AM EDTSevere Thunderstorm WarningLMKHancock, Ohio21 min
May 23, 10:37 AM EDTSevere Thunderstorm WarningLMKBreckinridge23 min
May 23, 10:41 AM EDTSevere Thunderstorm WarningLMKOhio29 min
May 23, 10:57 AM EDTSevere Thunderstorm WarningLMKBreckinridge33 min
May 23, 11:07 AM EDTSevere Thunderstorm WarningLMKGrayson43 min
May 23, 11:42 AM EDTSevere Thunderstorm WarningLMKEdmonson28 min
May 23, 11:55 AM EDTSevere Thunderstorm WarningLMKHart45 min
May 23, 12:31 PM EDTSevere Thunderstorm WarningLMKBarren, Metcalfe44 min
May 23, 12:35 PM EDTSevere Thunderstorm WarningLMKGreen, Hart50 min
May 23, 12:55 PM EDTTornado WarningLMKMetcalfe25 min
May 23, 1:12 PM EDTSevere Thunderstorm WarningLMKMetcalfe38 min
May 23, 1:20 PM EDTSevere Thunderstorm WarningLMKBarren, Edmonson35 min
May 23, 1:50 PM EDTSevere Thunderstorm WarningLMKMetcalfe25 min
May 23, 1:50 PM EDTTornado WarningLMKCumberland30 min
May 23, 1:57 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Hancock48 min
May 23, 1:59 PM EDTSevere Thunderstorm WarningLMKBarren16 min
May 23, 2:11 PM EDTSevere Thunderstorm WarningLMKHardin64 min
May 23, 2:21 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland39 min
May 23, 2:37 PM EDTTornado WarningLMKBreckinridge, Grayson28 min
May 23, 2:49 PM EDTSevere Thunderstorm WarningLMKBreckinridge21 min
May 23, 3:03 PM EDTTornado WarningLMKGrayson32 min
May 23, 3:17 PM EDTTornado WarningLMKHart43 min
May 23, 4:01 PM EDTSevere Thunderstorm WarningLMKHardin34 min
May 23, 4:55 PM EDTSevere Thunderstorm WarningLMKGreen, Taylor35 min
May 23, 5:24 PM EDTTornado WarningLMKAdair41 min
May 23, 5:43 PM EDTTornado WarningLMKRussell37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.